The differential for an irregular heart beat is wide and should be evaluated by a complete history and physical examination with appropriate testing such as an ECG, blood work and/or holter monitor. Atrial fibrillation is a common occurrence following cardiac surgery and often initiates 3-5 days following an operation. This can either be transient and self-limiting, or can sometimes persist where further treatment is indicated. However, the first thing that should be done is making an appropriate diagnosis. I would suggest speaking with his surgeon/cardiologist regarding the medication that was started, especially if he is continuing to have ongoing symptoms.
I'm not a health professional, but am a CABG patient, nine weeks post surgery. I had the same condition (A-fib ) that your father is experiencing. I was given the drug called Amiodarone in a large dose, and my heart rate was regulated after 48 hours. I'm betting this is the drug your father is receiving. The drug eventually worked, but it has a number of side effects. In my case, my eyes were very irritated. A-fib is a common after CABG, and if the drug doesn't work, there are other procedures that will regulate the heart rate.
I walked three miles today at a brisk pace. I'm betting your father will be just fine, he's my age, we had exactly the same procedure, the same problem following surgery. I'd suggest you give him a great deal of encouragement. I found my biggest problem was fear following the procedure, and it really helped that my family gave me great encouragement. Keep us informed how he is healing.
Thanks for the reasurance... my dad had spent over a whole month in hospital with irregular rapid heart rate.. they were monitoring him constantly and he has only been out for 3 weeks and again has gone back with heart pains.
I just wanted to thank you for replying to my post.. it helped to know other people out there have been fine after the surgery.